DOI: http://dx.doi.org/10.18203/2349-3933.ijam20220776

Clinical characteristics, serum albumin and eosinophil levels as risk factors for drug induced hepatitis in tuberculosis patients receiving fixed-dose combination anti-tuberculosis drug

Andriani Sheila Anastasia, I Ketut Agus Somia, Ni Luh Putu Eka Arisanti, Ni Wayan Candrawati, Ida Ayu Jasminarti Dwi Kusumawardani, I Gusti Ngurah Bagus Artana, Ida Bagus Ngurah Rai

Abstract


Background: Drug-induced hepatitis (DIH) is a side effect of the usage of anti-tuberculosis (TB) drugs, which can cause alteration in treatment regiments and prolonged treatment. This study aim is to identify the risk factors that can be used to predict the occurrence of DIH on tuberculosis (TB) patients.

Methods: This was a case-control study, conducted at Sanglah central general hospital in Denpasar from January to June 2021. Data collection was carried out through the medical records of inpatients and outpatients who received fixed-dose combination anti-TB drug.

Results: There were 62 research samples which were divided into 31 samples in the case group and 31 samples in the control group. The clinical manifestations of DIH were vomiting (32.8%), nausea (15.7%), abdominal pain (13.1%), and hepatic encephalopathy (1.3%). Median time to onset of DIH was 18 (Interquartile range: 19) days. Low BMI was a significant risk factor for DIH (AOR=22.4; 95% CI 4.147-121.575; p<0.001). Other clinical characteristic variables such as age, female, extrapulmonary TB, positive HIV status, diabetes mellitus, hypoalbuminemia, and eosinophilia were not proven risk factors for DIH-TB.

Conclusions: Low BMI was a significant risk factor for DIH. Other variables such as age, female, extrapulmonary TB, positive HIV status, diabetes mellitus, hypoalbuminemia, and eosinophilia were not risk factors for DIH in TB patients.


Keywords


DIH, TB, Anti-TB drugs

Full Text:

PDF

References


World Health Organization. Global Tuberculosis Report 2018. Geneva: WHO; 2018. Available at: https://www.who.int/tb/publications/global_report/en/. Accessed on December 30th 2020.

Soedarsono, Mandayani S, Kinasih P, Yuliwulandari R. The risk factors for drug induced hepatitis in pulmonary tuberculosis patients in Dr. Soetomo Hospital. Indon J Trop Infect Dis. 2018;7(3):73-9.

Singla R, Sharma SK, Mohan A, Makharia G, Sreenivas V, Jha B et al. Evaluation of risk factors for antituberculosis treatment induced hepatotoxicity. Indian J Med Res. 2010;132:81-6.

Aithal GP, Watkins PB, Andrade RJ, Larrey D, Molokhia M, Takikawa H et al. Case definition and phenotype standardization in drug-induced liver injury. Clin Pharmacol Ther. 2011;89(6):806-15.

Tostmann A, Boeree MJ, Aarnoutse RE, de Lange WCM, van der Ven AJAM, Dekhuijzen R. Antituberculosis drug-induced hepatotoxicity: concise up-to-date review. J Gastroenterol Hepatol. 2008;23(2):192-202.

Ramappa V, Aithal GP. Hepatotoxicity related to anti-tuberculosis drugs: mechanisms and management. J Clin Exp Hepatol. 2013;3(1):37-49.

Wahyudi AD, Soedarsono. Farmakogenomik hepatotoksisitas obat anti tuberkulosis. J Respirasi. 2015;1(3):103-8.

Fountain FF, Tolley E, Chrisman CR, Self TH. Isoniazid hepatotoxicity associated with treatment of latent tuberculosis infection: a 7-year evaluation from a public health tuberculosis clinic. Chest. 2005;128:116-23.

Makhlouf HA, Helmy A, Fawzy E, El-Attar M, Rashed HAG. A prospective study of anti-tuberculous drug-induced hepatotoxicity in an area endemic for liver diseases. Hepatol Int. 2008;2(3):353-60.

Gaude GS, Chaudhury A, Hattiholi J. Drug-induced hepatitis and the risk factors for liver injury in pulmonary tuberculosis patients. J Fam Med Prim care. 2015;4(2):238-43.

Ali AH, Belachew T, Yami A, Ayen WY. Anti-tuberculosis drug induced hepatotoxicity among TB / HIV co-infected patients at Jimma University Hospital, Ethiopia: nested case-control study. PLoS One. 2013;8(5):e64622.

Ambreen K, Sharma R, Singh KP, Khan FH, Kumar S. Risk factors for antituberculosis drug-induced hepatotoxicity and its association with oxidative stress in North Indian population. Ann Trop Med Public Health. 2012;5(6):16-22.

Marzuki OA, Fauzi ARM, Ayoub S, Kamarul IM. Prevalence and risk factors of anti-tuberculosis drug-induced hepatitis in Malaysia. Singapore Med J. 2008;49(9):688-93.

Pukenyte E, Lescure FX, Rey D, Rabaud C, Hoen B, Chavanet P et al. Incidence of and risk factors for severe liver toxicity in HIV-infected patients on anti-tuberculosis treatment. Int J Tuberc Lung Dis. 2007;11:78-84.

Abbara A, Chitty S, Roe JK, Ghani R, Collin SM, Ritchie A et al. Drug-induced liver injury from antituberculous treatment: a retrospective study from a large TB centre in the UK. BMC Infect Dis. 2017;17(1):231.

Peralta R. Hypoalbuminemia. 2018. Available at: https://emedicine.medscape.com/article/166724-overview. Accessed on December 30th 2019.

An H, Wu X, Wang Z, Xu J, Zheng S, Wang K. The clinical characteristics of anti-tuberculosis drug induced liver injury in 2457 hospitalized patients with tuberculosis in China. African J Pharm Pharmacol. 2013;7(13):710-4.

Yin S, Ho C. Clinical analysis on 116 cases of liver damage induced by anti-tuberculosis drugs. West China Med J. 2008;23(5):1065-7.